Illinois, 2019

Winter Weather in Illinois, January 1 to 2, 2019

January 1 to 2, 2019 · NWS ILX · 1 event in 1 county or zone

Patchy freezing drizzle occurred across much of north-central Illinois from January 1st through the afternoon of January 2nd. Thanks to a thin glaze of ice that was deposited, many secondary and untreated roadways became slick and a few traffic accidents subsequently occurred.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Patchy freezing drizzle occurred across much of north-central Illinois from January 1st through the afternoon of January 2nd. Thanks to a thin glaze of ice that was deposited, many secondary and untreated roadways became slick and a few traffic accidents subsequently occurred. One of the accidents resulted in a fatality in rural Woodford County on the morning of January 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 1, 2:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 1, 2:59 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lincoln IL
259 AM CST Tue Jan 1 2019

.SHORT TERM...(Today and tonight)
ISSUED AT 259 AM CST Tue Jan 1 2019

Expansive area of low clouds continues across the area early this
morning, along with some patchy drizzle for the central and
northern CWA. Little change is expected through today as weakly
cyclonic low level flow and a subtle trough in the 925-850mb layer
produce enough lift for periods of drizzle over at least the
northern half of the CWA. Cold advection continues which will
result in temperatures holding steady or falling a couple degrees.
This will lead to the possibility of some freezing drizzle,
mainly for areas west of I-55. Forecast soundings point to little
in the way of ice crystals due to shallow low level moisture,
though if some deeper cloud decks manage to form some flurries
would be possible as well. Tonight, clouds look to hang tough with
the subsidence inversion in place and have gone towards the
higher end of guidance for lows in the lower 20s NW to near 30 SE.
Drizzle or flurries may continue into this evening but should be
on the decrease.

&&

.LONG TERM...(Wednesday through Monday)
ISSUED AT 259 AM CST Tue Jan 1 2019

Dry and seasonable conditions expected Wednesday as high pressure
reaches into the state. Still appears that low clouds will be
difficult to break under the subsidence inversion. Sky cover has
been trended up and will time in more clearing from the west for
late afternoon and evening when drier air aloft moves in and the
inversion weakens.

For late Thursday into Friday, majority of 00z guidance has
trended back south regarding the track of the next southern stream
cutoff low. NAM is the notable northern outlier which brings
deformation zone precip on the northern side of this feature up
into the central CWA. Remaining solutions and blended guidance
are farther south with the track of the upper wave, suggesting
chance pops for the southern CWA. Thermal profiles support
primarily rain for this event, though if a northern adjustment
occurs some freezing rain would be possible on the northern fringe
of the precip shield late Thursday night into early Friday
morning.

Behind this system, upper ridging builds over the central CONUS.
This will result in dry and seasonably mild weather through the
upcoming weekend. Next chance for rain returns to the forecast on
Monday when a northern stream wave tries to dampen the upper
ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1126 PM CST Mon Dec 31 2018

IFR conditions will continue overnight at all sites with LIFR at
BMI. Conditions will gradually improve during the morning hours at
all sites with cigs getting above 1kft...last at BMI. MVFR cigs
are expected for the afternoon at all sites and do not expect any
break in the clouds given lots of moisture in the lower levels
under an inversion. Winds will be west to northwest overnight and
then become northerly for tomorrow. Gusty winds still around at
SPI and DEC, but think this will decrease rapidly in an hour or
two, so will not have in TAFs at issuance time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM CST early this morning for ILZ051.

&&

SHORT TERM...25
LONG TERM...25
AVIATION...Auten
Hazardous weather outlook, Jan 1, 3:58 AM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
358 AM CST Tue Jan 1 2019

ILZ027>031-036>038-040>045-047>050-053-021200-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Schuyler-Scott-Stark-Tazewell-
Woodford-
358 AM CST Tue Jan 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Patchy freezing drizzle and flurries are possible through
afternoon today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Minor flooding is expected to develop on portions of the Illinois
River and Sangamon River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ051-021200-
Sangamon-
358 AM CST Tue Jan 1 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Releases of water from Spaulding Dam at Lake Springfield will
result in substantial flow of water in Sugar Creek downstream
from Spaulding Dam. High river stages could result in emergency
evacuation procedures.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ046-052-054>057-061-021200-
Christian-Coles-Douglas-Edgar-Moultrie-Shelby-Vermilion-
358 AM CST Tue Jan 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-021200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
358 AM CST Tue Jan 1 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Minor flooding is expected on portions of the Wabash River,
Little Wabash River, and Embarras River.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

There is a slight chance for a brief period of freezing rain late
Thursday night into Friday morning.

Minor flooding will continue on portions of the Wabash River,
Little Wabash River, and Embarras River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Special weather statement, Jan 1, 4:44 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
444 AM CST Tue Jan 1 2019

ILZ027>031-036>038-040>045-047>051-053-011700-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Cass-Menard-Scott-
Morgan-Sangamon-Macon-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Rushville, Havana, Lincoln,
Clinton, Monticello, Champaign, Urbana, Beardstown, Petersburg,
Winchester, Jacksonville, Springfield, and Decatur
444 AM CST Tue Jan 1 2019

Patchy freezing drizzle may occur at times today, possibly
mixed with snow flurries. With temperatures falling to around
freezing, any freezing drizzle could cause patchy icy conditions
on untreated roadways. Check the latest forecasts and road
conditions before driving, and be on the lookout for icy
conditions.

37

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Woodford

When
January 1, 5:00 AM CST to January 2, 5:00 PM CST
Where
Woodford forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

A 45 year-old woman was killed when her vehicle collided head-on with another vehicle on County Highway 2 just west of Minonk in Woodford County during the morning of January 2nd. Slick roads due to freezing drizzle likely contributed to the crash.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Woodford2019-01-0245FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797560.